Anticoagulant and antiplatelet therapy are widely used as preventive measures and treatment for cardiovascular and cerebrovascular diseases. Bleeding is a significant complication of anticoagulant and antiplatelet medications. With the growing use of acupuncture and the potential concomitant use of such medications, studies on the safety of acupuncture are necessary. The objective of this study was to evaluate the safety of acupuncture for patients taking warfarin or antiplatelet medications by comparing the rate of side effects for patients who did not take either of these medications.The medical records were searched to identify patients who had received acupuncture treatments at the Department of Korean Internal Medicine of Stroke and Neurological Disorders Center, Kyung Hee University Hospital at Gangdong between November 2010 and April 2012. Prescribed medications were identified from medical records and each patient was allocated to one of three groups based on the medication they were taking. Group A were taking warfarin, group B were taking antiplatelet medications but not warfarin, group C took neither warfarin nor antiplatelet medications and acted as a control group. Potential side effects that could be attributed to of acupuncture were identified.A total of 242 patients and 4891 acupuncture treatments were identified. No patients experienced serious adverse events such as extensive bleeding. The occurrence rate of microbleeding (bleeding which stopped within 30s) was 4.8% for group A, 0.9% for group B and 3.0% for group C.Acupuncture treatment appears safe even for patients taking warfarin or antiplatelet medications. Large-scale, well-designed studies are needed to confirm these results.This article belongs to the Special Issue: ‘IG000019’.
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.